Colorado, 2011

Winter Storm and Winter Weather in Colorado, December 21 to 22, 2011

December 21 to 22, 2011 · NWS BOU · 10 events in 9 counties and zones

Large scale lift from an upper level low combined with a deep easterly upslope flow behind a cold front to produce heavy snow in and near the Front Range Foothills and Palmer Divide. 5 feet along the Urban Corridor.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Large scale lift from an upper level low combined with a deep easterly upslope flow behind a cold front to produce heavy snow in and near the Front Range Foothills and Palmer Divide. Storm totals ranged from 1.5 to 3 feet in the Front Range Foothills, with 1 to 1.5 feet along the Urban Corridor.

In the Front Range Foothills and Palmer Divide, storm totals included: 36.5 inches, 7 miles southwest of Boulder; 32 inches, 12 miles northwest of Golden; 28 inches at Genesee; 24.5 inches, 3 miles west of Jamestown; 23 inches at Bergen Park; 21 inches at Evergreen and Gross Reservoir; 19 inches near Eldorado Springs and 3 miles west-southwest of Conifer; 17 inches, 4 miles south-southwest of Tiny Town; 13.5 inches, 15 miles north of Elizabeth; 12.5 inches, 2 miles east of Antero Junction; with 12 inches at Rough and Tumble.

Along the Urban Corridor, storm totals included: 18 inches in Golden; 14.5 inches in Boulder, 13 inches at the National Weather Service in Boulder; 12.5 inches, 5 miles south-southwest of Arapahoe Park; 12 inches at Lone Tree; 11.5 inches in Broomfield; 11 inches in Arvada, 4 miles northwest of Elbert, Niwot and Wheatridge; 10 inches in northwest Denver; 9 inches, 2 miles southwest of Loveland; with 7.3 inches at Denver International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 21, 3:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 21, 3:27 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
327 PM MST WED DEC 21 2011

.SHORT TERM...UPPER LEVEL TROUGH IS CURRENTLY DROPPING SOUTH
ACROSS EASTERN IDAHO AND WESTERN WYOMING. RADAR AND SATELLITE
SHOWING A LARGE SWATCH OF SNOW OVER THE NORTHERN TWO-THIRDS OF
WYOMING AND SOUTHERN MONTANA THAT IS ASSOCIATED WITH THE SYNOPTIC
LIFT. THIS TROUGH WILL DIG SOUTH AS IT CLOSES OFF. BY LATE THURSDAY
AFTERNOON THE LOW WILL BE CENTERED OVER THE FOUR CORNERS.

MODELS SHOWING THE JET PRODUCING SNOW THIS EVENING ACROSS PARTS OF
NORTHEAST COLORADO. SOME LOCATIONS MAY MISS OUT ON SNOW UNTIL LATE
THIS EVENING OR AROUND MIDNIGHT. THIS IS WHEN THE LARGE SCALE LIFT
AND THE BEST UPSLOPE AND MOISTURE SET UP OVER NORTHEAST COLORADO.
HEAVIEST SNOW AND BEST COVERAGE WILL OCCUR FROM MIDNIGHT TO ABOUT 8
AM. MAY SEE SNOWFALL RATES TO AROUND INCH PER HOUR
TONIGHT...POSSIBLY HIGHER IN THE FOOTHILLS. SNOW WILL TAPER DURING
THE MORNING HOURS ALONG THE WYOMING BORDER. AS DRIER AIR MOVES SOUTH
AND LIFT EXITS THE AREA...SNOW WILL END FROM NORTH TO SOUTH DURING
THE DAY THURSDAY.

AS FAR AS THE WINTER WEATHER HIGHLIGHTS GO...WILL CONTINUE WITH THE
CURRENT HIGHLIGHTS. WILL ADD AN ADVISORY TO WASHINGTON COUNTY. SNOW
AMOUNTS WILL BE BORDERLINE...BUT WITH 3-5 INCHES OF SNOW ALONG WITH
GUSTY NORTHEAST WINDS TRAVEL WILL BE DIFFICULT. CURRENT SNOWFALL
AMOUNTS APPEAR ON TRACK WITH 6-12 INCHES ACROSS THE METRO AREA WITH
HIGHER AMOUNTS IN THE FOOTHILLS AND POSSIBLY ALONG THE PALMER
DIVIDE. SNOW AMOUNTS WILL TAPER OFF FAST HEADING EAST DUE TO THE
LACK OF LARGE SCALE LIFT AND UPSLOPE. NOT MUCH FOR OROGRAPHIC LIFT
OVER THE MOUNTAINS BUT STRONG LARGE SCALE LIFT WILL PRODUCE ADVISORY
CRITERIA SNOW.

.LONG TERM...UPPER TROUGH WILL BE EXITING THE REGION THURSDAY EVENING
WITH DRIER SUBSIDENT AIR WORKING IN BEHIND THE TROUGH. KEPT A SLIGHT
CHANCE OF LINGERING SNOW DURING THE EVENING...WITH DRY CONDITIONS
AFTER MIDNIGHT. MODELS SHOW CLEARING SKIES ALONG WITH LIGHT WINDS
ACROSS THE PLAINS OVERNIGHT. WITH THE FRESH SNOW COVER...
TEMPERATURES SHOULD EASILY PLUMMET INTO THE SINGLE DIGITS...AND
PERHAPS EVEN BELOW ZERO. WENT SLIGHTLY BELOW GUIDANCE MOST AREAS.
SOME WIND OVER THE RIDGES INITIALLY...THEN GRADIENT WEAKENS AS RIDGE
BUILDS ACROSS AREA. ON FRIDAY...DRY NORTH TO NORTHWEST FLOW ALOFT
PREVAILS. HIGHS TO BE AFFECTED BY SNOW COVER ALONG WITH STABLE
AIRMASS. MODELS SHOW SOME MID LEVEL WARMING WHICH WILL LEAD TO THE
DEVELOPMENT OF INVERSIONS. KEPT THE HIGHS IN THE 20S FOR THE PLAINS.
ON SATURDAY...MODELS STILL SHOWING A WEAK SHORTWAVE MOVING ACROSS
WYOMING. CROSS SECTIONS INDICATE MEAGER MOISTURE ALONG WITH MINIMAL
ASCENT. BASED ON THESE FACTORS...DROPPED THE SLIGHT CHANCE OF
MOUNTAIN SNOW. HIGHS SATURDAY WILL AGAIN BE AFFECTED BY THE
PERSISTENT INVERSIONS. LATEST GUIDANCE INDICATING COOLER
TEMPERATURES THAN EARLIER DATA...AND IS A BIT MORE REASONABLE.

FOR CHRISTMAS DAY...UPPER LEVEL RIDGE WILL BE OVER THE AREA WITH A
DRY AIRMASS IN PLACE. HIGHS ACROSS PLAINS MAY AGAIN BE A BIT COOLER
THAN THE LATEST GFS GUIDANCE SHOWS AS THERE COULD STILL BE LINGERING
INVERSIONS IN PLACE. KEPT HIGHS IN THE UPPER 30S TO MID 40S.
LINGERING SNOW COVER.

ON MONDAY...TEMPERATURES SHOULD FINALLY WARM INTO THE 40S AS FLOW
ALOFT BECOMES WESTERLY AND INCREASES...AIDING IN DOWNSLOPE FLOW.
WINDS TO INCREASE A BIT ACROSS THE MOUNTAINS AS WELL AS THE
FOOTHILLS. BOTH GFS AND ECMWF SHOW SOME MOISTURE MOVING ACROSS THE
AREA MONDAY NIGHT AND TUESDAY MORNING...THOUGH CROSS SECTIONS
INDICATE THE MOISTURE ABOVE MOUNTAIN TOP. WILL KEEP THINGS DRY
MONDAY AND TUESDAY.

BOTH GFS AND ECMWF SHOW WEAK WAVE MOVING INTO THE MOUNTAINS
WEDNESDAY ALONG WITH SOME INCREASE IN MOISTURE. ADDED A SLIGHT
CHANCE OF SNOW TO THE NORTHERN MOUNTAINS.

&&

.AVIATION...A BAND OF SNOW WILL LIKELY DEVELOP THIS EVENING ACROSS
THE DENVER WHICH WILL BRING SNOW TO PARTS OF THE AREA. SNOW WILL
BECOME CONTINUOUS AFTER 06Z...AND POSSIBLY HEAVY AT TIMES. CEILINGS
ARE EXPECTED TO FALL BELOW 6000 FEET BY 00Z...THEN DROPPING BELOW
1000 FEET AROUND 06Z. VISIBILITY WILL FALL BELOW A MILE IN THE
HEAVIER SNOW AFTER MIDNIGHT AND DROP AS LOW AS A QUARTER MILE AT
TIMES. CONDITIONS WILL IMPROVE AFTER 15Z...WITH SNOW COMING TO AN
END AROUND 18Z AT KDEN AND KBJC...AND SLIGHTLY LATER AT KAPA.
SNOWFALL AMOUNTS WILL RANGE FROM 5-9 INCHES AT KDEN...WITH 7-11
INCHES LIKELY AT KAPA AND KBJC.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST THURSDAY FOR COZ030>034-
037-038-042>046-049.

WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR COZ035-036-
039>041.

&&

SHORT TERM...MEIER
LONG TERM....D-L
AVIATION...MEIER
Hazardous weather outlook, Dec 21, 10:57 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MST WED DEC 21 2011

COZ030>051-221800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MST WED DEC 21 2011

...WINTER STORM TO HIT COLORADO TONIGHT AND THURSDAY...

 THIS IS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH
CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP OVER THE MOUNTAINS AND NEAR THE WYOMING
THROUGH THE DAY TODAY AND SPREAD SOUTH ACROSS NORTHEAST COLORADO
THIS EVENING. WIDESPREAD SNOW WILL CONTINUE THROUGH THE NIGHT.
THE HEAVIEST SNOW WILL FALL IN AND NEAR THE FOOTHILLS AS WELL AS
OVER THE PALMER DIVIDE. TRAVEL LATE TONIGHT AND THE MORNING
COMMUTE ON THURSDAY WILL BE SLOW GOING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE ACROSS THE AREA THURSDAY WITH MODERATE TO HEAVY
SNOW POSSIBLE IN THE MOUNTAINS AND FOOTHILLS AND ALONG THE FRONT
RANGE URBAN CORRIDOR THROUGH MIDDAY. THE SNOW WILL GRADUALLY
DECREASE FROM NORTH TO SOUTH DURING THE AFTERNOON AND SHOULD END
EARLY THURSDAY EVENING. TOTAL ACCUMULATIONS WILL RANGE FROM 6 TO 12
INCHES IN THE MOUNTAINS WITH 8 TO 16 INCHES IN THE FOOTHILLS.  ALONG
THE FRONT RANGE URBAN CORRIDOR AMOUNTS WILL RANGE FROM 3 TO 6 INCHES
NEAR THE WYOMING/COLORADO BORDER WITH 6 TO 10 INCHES OVER THE DENVER
AREA AND AROUND A FOOT OVER THE PALMER DIVIDE. ACROSS THE NORTHEAST
PLAINS...SNOW ACCUMULATIONS WILL RANGE 3 TO 6 INCHES. NORTH WINDS OF
10 TO 20 MPH WITH A FEW GUSTS TO 30 MPH WILL PRODUCE AREAS OF
BLOWING SNOW AND POOR VISIBILITIES THROUGH THE MORNING
HOURS...MAINLY FROM I-25 EASTWARD.

FOR FRIDAY THROUGH SUNDAY IT WILL BE MAINLY DRY EXCEPT FOR A
SLIGHT CHANCE OF SNOW IN THE MOUNTAINS ON SATURDAY.  TEMPERATURES
WILL REMAIN COLD ON FRIDAY BUT WILL SLOWLY RISE FOR SATURDAY AND
CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM THIS STORM WILL BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Weather, C & S Weld County

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Weather, C & E Adams & Arapahoe Counties

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, C & Se Park County

When
December 21, 5:00 PM MST to December 22, 11:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357318, 357319, 357320, 357321, 357322, 357323, 357324, 357325, 357326, 357327.